Read the information sheet that comes with the medicine, as you need to follow the instructions carefully on how to take a bisphosphonate. For example, you need to take bisphosphonate tablets whilst you are sitting up and with plenty of water, as they can cause irritation of your gullet (oesophagus). This can lead to indigestion-type symptoms such as heartburn or difficulty swallowing. Other side-effects may include diarrhoea or constipation. Also, you should not take bisphosphonates at the same time as food. You should not eat or take other tablets for half an hour after taking your bisphosphonate tablet. Depending on which medicine is used, you may need to take it daily, weekly, or sometimes less frequently.
Glucocorticoid therapy is associated with an appreciable risk of bone loss, which is most pronounced in the first few months of use. In addition, glucocorticoids increase fracture risk, and fractures occur at higher bone mineral density (BMD) values than occur in postmenopausal osteoporosis. The increased risk of fracture has been reported with doses of prednisone or its equivalent as low as to mg daily [ 1 ]. Thus, glucocorticoid-induced bone loss should be treated aggressively, particularly in those already at high risk for fracture (older age, prior fragility fracture). In other individuals, clinical risk factor and bone density assessment may help guide therapy. The prevention and treatment of glucocorticoid-induced bone loss will be reviewed here. The clinical features are reviewed separately. (See "Clinical features and evaluation of glucocorticoid-induced osteoporosis" .)